South Dakota, 2015

Flooding in South Dakota, May 24 to 31, 2015

May 24 to 31, 2015 · NWS UNR · 8 events in 6 counties and zones

Runoff from heavy rain on already-saturated ground caused flooding of small creeks and rivers across portions of western South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain on already-saturated ground caused flooding of small creeks and rivers across portions of western South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 2:25 AM MST, 6 hours 35 minutes earlier.

Area forecast discussion, May 24, 2:25 AM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
325 AM MDT SUN MAY 24 2015

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
ISSUED AT 300 AM MDT SUN MAY 24 2015

WATER VAPOR SHOWS LARGE COMPLEX UPPER TROF OVER THE WRN CONUS WITH
ABUNDANT MOISTURE TRANSPORT THROUGH THE PLAINS. AN UPPER LOW WAS
NOTED OVER ERN UT/WRN CO WITH JET STREAK LIFTING NWD THROUGH FAR
ERN CO. AT THE SFC...LOW WAS DEEPENING OVER FAR NRN CO/SERN WY.

TODAY...JET STREAK WILL NOSE INTO WRN SD THIS MRNG WITH RAIN
BECOMING MORE WDSPRD AND HEAVIER FROM NERN WY THROUGH SWRN SD.
THIS BAND OF HEAVIER PCPN WILL SLOWLY LIFT NWD THROUGH THE
DAY...HEAVIEST ACROSS OUR WRN TWO/THIRDS ZONES. DEEP CONVECTION
WILL BE LIMITED TODAY DUE TO ABUNDANT LOW CLOUD COVER...BUT IF ANY
CLEARING TAKES PLACE IN OUR FAR SRN ZONES NEAR THE NEB BORDER A
FEW STRONGER STORMS COULD DEVELOP IN THE AFTN HOURS. IN
GENERAL...EXPECTING 0.50-0.75 INCHES IN NERN WY AND WRN SD...AND
AROUND 0.25 IN OUR ERN ZONES TODAY.

TONIGHT...BETTER CHANCES FOR WDSPRD PCPN IN OUR NRN ZONES TONIGHT
AS UPPER LOW SHIFTS INTO ERN WY/WRN SD...WITH SOME DRY SLOTTING
LIMITING PCPN SOMEWHAT IN OUR SRN ZONES.

MONDAY...UPPER LOW/TROF SLOWLY SHIFTS INTO THE ERN DAKOTAS WITH PCPN
CHANCES GRADUALLY ENDING FROM WEST TO EAST BY MONDAY NIGHT.
CHANCES FOR DEEP CONVECTION ON MONDAY AGAIN LOOK RATHER SLIM GIVEN
EXPECTED WDSPRD LOW CLOUDS ACRS THE CWFA.

.LONG TERM...TUESDAY THROUGH SATURDAY
ISSUED AT 300 AM MDT SUN MAY 24 2015

UPPER LEVEL FLOW WILL BE FROM THE WEST TO SOUTHWEST FOR
THE UPCOMING WEEK. THIS WILL KEEP THE ACTIVE WEATHER PATTERN IN
PLACE...WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. THE BETTER
CHANCES FOR RAINFALL AT THIS POINT LOOKS TO BE WEDNESDAY THROUGH
FRIDAY...WITH SOME STRONGER THUNDERSTORMS POSSIBLE DURING THAT TIME.
TEMPERATURES WILL RETURN TO NEAR AVERAGE LEVELS IN MOST AREAS FOR
TUESDAY THROUGH THE REST OF THE WEEK.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING
ISSUED AT 300 AM MDT SUN MAY 24 2015

WIDESPREAD IFR CIGS/VSBY WITH RAIN EXPECTED ACROSS MUCH
OF THE AREA THROUGH EARLY MONDAY MORNING. LIFR CIGS WILL BE FOUND
AROUND THE BLACK HILLS.

&&

.HYDROLOGY...
ISSUED AT 300 AM MDT SUN MAY 24 2015

WDSPRD RAINFALL IS EXPECTED THROUGH MONDAY ACROSS NERN WY AND WRN
SD WITH MANY AREAS RECEIVING NEAR AN INCH OF PCPN...WITH LOCALIZED
HEAVIER AMOUNTS. RIVERS AND CREEKS ARE RUNNING HIGH FROM THE
RECENT STORMS... ESPECIALLY ACROSS THE BLACK HILLS AND
SOUTHWESTERN SOUTH DAKOTA. THIS ADDITIONAL RAINFALL MAY CAUSE MORE
FLOODING TO DEVELOP ACROSS THESE AREAS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR SDZ024>031-041-042-
     072>074.

WY...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WYZ055-057.

&&

SHORT TERM...JOHNSON
LONG TERM...15
AVIATION...15
HYDROLOGY...JOHNSON
Hazardous weather outlook, May 24, 3:01 AM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
401 AM MDT SUN MAY 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251015-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
401 AM MDT SUN MAY 24 2015

...FLOOD WATCH FOR PORTIONS OF NORTHEAST WYOMING AND SOUTHWEST
   SOUTH DAKOTA THROUGH MONDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAINFALL IS EXPECTED TODAY WITH 0.50 TO 0.75 INCHES
ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...AND
0.25 INCHES ACROSS CENTRAL SOUTH DAKOTA. LOCALLY HIGHER AMOUNTS
ARE POSSIBLE. SOILS ARE SATURATED AND RIVERS AND CREEKS ARE
RUNNING HIGH FROM THE RECENT STORMS...ESPECIALLY ACROSS THE BLACK
HILLS AND SOUTHWESTERN SOUTH DAKOTA. THIS ADDITIONAL RAINFALL MAY
CAUSE MORE FLOODING TO DEVELOP ACROSS THESE AREAS THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON
AND EVENING. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS ARE EXPECTED MOST DAYS NEXT WEEK.
CHANCES FOR WIDESPREAD SEVERE THUNDERSTORMS ARE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Pennington

When
May 24, 9:00 AM MST to May 25, 2:25 PM MST
Where
Pennington County, 2.3 mi NNW of Mt Rushmore to 1.87 mi SW of Mt Rushmore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.910, -103.470

Minor flooding occurred along Grizzly Bear Creek from Grizzly Gulch Road through Keystone. Levels on Battle Creek rose close to the train tracks near Judson Camp along Old Hill City Road.

Flood, Pennington

When
May 24, 11:00 AM MST to May 31, 11:59 PM MST
Where
Pennington County, 5.96 mi SW of Hill City to 2.3 mi E of Rockerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.860, -103.650

Runoff from heavy rain caused minor flooding along Spring Creek, both upstream and downstream from Sheridan Lake, and along Newton Fork northwest of Hill City. Releases from Pactola Reservoir reached 500 cubic feet per second, and combined with heavy rain, caused minor flooding along Rapid Creek downstream from Pactola Dam to the Cheyenne River. The flooding continued into early June.

Flood, Custer

When
May 24, 11:00 AM MST to May 31, 11:59 PM MST
Where
Custer County, 7.05 mi E of Hermosa to 9.53 mi E of Hermosa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.855, -103.050

Minor flooding of agricultural land occurred along Spring Creek.

Flood, Custer

When
May 24, 5:00 PM MST to May 26, 9:00 AM MST
Where
Custer County, 9.04 mi W of Hermosa to 2.96 mi W of Hermosa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.856, -103.370

Moderate flooding occurred along Battle Creek upstream of Hermosa to Hermosa, where the river gauge recorded a crest just over 11 feet, three feet over flood stage. Battle Creek flooded a portion of SD Highway 40 west of Hermosa near Paradise Lane and was out of its banks along SD Highway 40 and Playhouse Road. Minor flooding occurred downstream of Hermosa to the Cheyenne River, affecting agricultural land.

Flood, Oglala Lakota

When
May 25, 9:45 AM MST to May 27, 9:30 AM MST
Where
Oglala Lakota County, 10.9 mi NNW of Oglala to 18.48 mi SSW of Slim Butte
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.320, -102.850

Minor flooding of agricultural land occurred along the White River.

Flood, Jackson

When
May 25, 2:00 PM MST to May 26, 9:45 AM MST
Where
Jackson County, 4.57 mi WNW of Cottonwood to 11.07 mi SW of Cottonwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.995, -102.005

Minor flooding of agricultural land occurred along the south fork of the Bad River and its tributaries.

Flood, Haakon

When
May 25, 2:00 PM MST to May 26, 9:45 AM MST
Where
Haakon County, 2.04 mi WSW of Philip to 0.54 mi WSW of Philip
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.033, -101.710

Minor flooding of agricultural land occurred along the south fork of the Bad River and its tributaries.

Flood, Meade

When
May 25, 3:00 PM MST to May 26, 6:30 AM MST
Where
Meade County, 7.19 mi NNW of (Rca)ellsworth Afb to 13.62 mi NNW of (Rca)ellsworth Afb
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.250, -103.160

Minor flooding of agricultural land occurred along Elk Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577508, 577528, 577530, 577511, 577503, 577505, 577506, 577525.